North Dakota, 2022

Tornado and Flash Flood in North Dakota, June 24, 2022

June 24, 2022 · NWS BIS · 21 events in 9 counties and zones

Thunderstorms formed along and near a warm front draped through central North Dakota during the afternoon and early evening hours, with many becoming severe. Early in the event, a tornado formed over south central Wells County, north of Chaseley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms formed along and near a warm front draped through central North Dakota during the afternoon and early evening hours, with many becoming severe. Early in the event, a tornado formed over south central Wells County, north of Chaseley. The tornado impacted no structures and so there was no damage to evaluate, so was rated EF Unknown by NWS policy. Heavy rains over northeast Wells County led to flash flooding, with water flowing over County Highway 5. Elsewhere, large hail was the primary threat, though there were also some occurrences of severe wind gusts. The largest hail reported was the size of a golf ball, which occurred in Stutsman County. The highest wind gust was measured at 70 mph in Kidder County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 24, 1:30 PM CST, 24 minutes earlier.

Area forecast discussion, Jun 24, 1:30 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
230 PM CDT Fri Jun 24 2022

.SHORT TERM...(This evening through Saturday)
Issued at 230 PM CDT Fri Jun 24 2022

Severe weather expected through the evening, with cool and breezy
conditions expected for Saturday. A boundary with strong
instability and increasing shear has set up across central and
eastern portions of the CWA. This will be the focus for severe
weather through much of the evening. SPC has issued a Severe
Thunderstorm Watch until 9 PM CDT to account for this potential.
CAPE values are still high and shear is increasing as the front
gets closer. Cap should also continue to erode with and advancing
cold front. Hodographs are still pretty straight favoring large
hail as the main threat. Strong winds are also possible with any
storm as DCAPE is over 1000. The tornado threat is still there
given all the remnant boundaries. Hodographs are little more
favorable in the southeast, and will have to be monitored.
Meanwhile areas behind the front, mainly the west and north
central are likely out of the severe weather threat for today, but
may still see a few showers and isolated thunderstorms. Lastly,
training storms and overall slow movement of storms will bring a
flash flooding threat through tonight.

Severe weather threat should diminish later this evening. Tonight
sees scattered showers, cooling temperatures into the 40s for some
western areas, and switch to breezy northwest flow. Saturday is
then your typical post front day. Breezy to windy northwest winds
will be found for most areas. There is some low to medium
confidence in advisory level winds across much of the area.
With ongoing severe weather and only up to medium confidence, will
hold off on any wind highlight for now. Otherwise perhaps a few
post frontal showers are possible in the north and east on
Saturday. Cool temperatures in the 60s and low 70s can also be
expected.

.LONG TERM...(Saturday night through Friday)
Issued at 230 PM CDT Fri Jun 24 2022

After another cool and breezy day on Sunday, the upcoming week looks
to see warm temperatures and a few chances for precipitation.

Broad upper level trough will exit the area through the day Sunday.
This will bring one more day of cooler than normal temperatures
generally in the 70s, and breezy sub advisory level winds mainly in
the central and east. A broad area of high pressure at the surface
then looks to bring warming temperatures to the area Monday. Look
for temperatures in the 80s as a result. There is a back door front
that tries to push through the area Monday into Monday night that
may bring a few scattered showers and thunderstorms across the north
and east. Another surface high moves through the area on Tuesday,
maintaining warm temperatures and generally dry conditions. Tuesday
night through Wednesday, we switch to southwest flow aloft ahead of
the next cold front. This will bring an increase in showers and
thunderstorms, with more warm temperatures. Perhaps an isolated
severe storm is possible during this mid week time period, although
the CSU Machine Learning is only showing low probabilities at this
time. Another cool and breezy post frontal pattern could then set up
to end next week. This looks to be a mainly dry pattern, with
temperatures cooling back into the 70s to lower 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 107 PM CDT Fri Jun 24 2022

Showers and thunderstorms will bring VFR to MVFR conditions
through this evening, with some MVFR conditions lingering into
Saturday. Showers and thunderstorms will be continue to develop
across the area this afternoon, and continue through the evening.
A few storms may be strong to severe with strong winds and large
hail, mainly from KMOT to KBIS and eastward. Have placed a TEMPO
group in the impacted TAFs to account for this potential.
Thunderstorms diminish later this evening, although showers and
MVFR ceilings may linger through night in Saturday morning. A
breezy northwest wind may also develop by the end of Saturday
morning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Anglin
LONG TERM...Anglin
AVIATION...Anglin
Hazardous weather outlook, Jun 24, 1:08 PM CST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
208 PM CDT Fri Jun 24 2022

NDZ001-002-009-010-017-031-032-251915-
Divide-Burke-Williams-Mountrail-McKenzie-Golden Valley-Billings-
208 PM CDT Fri Jun 24 2022 /108 PM MDT Fri Jun 24 2022/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible today with gusty winds, brief heavy
rain, small hail, and lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ005-012-013-019>023-025-034>037-042-045>048-050-051-251915-
Rolette-McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
208 PM CDT Fri Jun 24 2022 /108 PM MDT Fri Jun 24 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is now in effect until 9 PM CDT this
evening across central and eastern North Dakota. Main threats will
be large hail up to three inches in diameter, wind gusts up to 75
mph, and a tornado or two. See more details at
www.weather.gov/bis.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any sized hail and damaging
wind gusts to the National Weather Service at 1-800-247-0212.

NDZ003-004-011-018-033-040-041-043-044-251915-
Renville-Bottineau-Ward-Dunn-Stark-Slope-Hettinger-Bowman-Adams-
208 PM CDT Fri Jun 24 2022 /108 PM MDT Fri Jun 24 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and evening. Some storms
may be severe with quarter size hail and winds gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any sized hail and damaging
wind gusts to the National Weather Service at 1-800-247-0212.

In the hours before

Local storm report, Jun 24, 9:28 AM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1028 AM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             5 ENE HIRSCHVILLE       47.10N 102.46W
06/20/2022  E1.00 INCH       DUNN               ND   PUBLIC

            DELAYED REPORT. HAIL ESTIMATED TO BE ONE
            INCH IN DIAMETER. HAIL CHIPPED PAINT OFF A
            WINDOWSILL AND TORE LEAVES OFF TREES. TIME
            ESTIMATED BY RADAR.

&&

BG
Local storm report, Jun 24, 11:36 AM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1236 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     TSTM WND GST     6 N ZAP                 47.38N 101.93W
06/20/2022  E60 MPH          MERCER             ND   PUBLIC

            DELAYED REPORT. WINDS ESTIMATED TO BE 50 TO
            60 MPH ALONG WITH A LOT OF PEA SIZED HAIL
            RESULTED IN THE LEVELING OF A CORN FIELD.

&&

BG
Local storm report, Jun 24, 1:45 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             5 WSW MARSHALL          47.12N 102.43W
06/22/2022  E0.70 INCH       DUNN               ND   PUBLIC

&&

JJA

The radar

The Minot AFB radar (KMBX), 129 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

16 hail, 2 thunderstorm wind, 1 tornado, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Hail, Wells

When
June 24, 1:54 PM CST to 1:56 PM CST
Where
Wells County, 6.37 mi NNE of Bremen
Measured
1 in hail
Reported by
Public
Coordinates
47.840, -99.340

Hail, Sheridan

When
June 24, 2:26 PM CST to 2:28 PM CST
Where
Sheridan County, 5 mi SE of McClusky
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.420, -100.390

Tornado, Wells

When
June 24, 2:42 PM CST to 2:45 PM CST
Where
Wells County, 8.36 mi N of Chaseley to 8.55 mi N of Chaseley
Rating
EFU
Path length
0.25 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
47.571, -99.815

The tornado touched down in an open field north of Chaseley and impacted no structures. There was no damage to evaluate. By National Weather Service policy the tornado is rated EF Unknown.

Funnel Cloud, Wells

When
June 24, 2:55 PM CST to 2:58 PM CST
Where
Wells County, 8.99 mi N of Chaseley
Reported by
Broadcast Media
Coordinates
47.580, -99.810

Hail, McLean

When
June 24, 4:05 PM CST to 4:08 PM CST
Where
McLean County, 1.17 mi SE of Wilton
Measured
1.25 in hail
Reported by
Public
Coordinates
47.160, -100.780

Hail, Oliver

When
June 24, 4:08 PM CST to 4:11 PM CST
Where
Oliver County, 4.18 mi SW of Sanger
Measured
1 in hail
Reported by
Public
Coordinates
47.130, -101.050

Hail, Wells

When
June 24, 4:15 PM CST to 4:17 PM CST
Where
Wells County, 0.93 mi W of Sykeston
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
47.470, -99.400

Flash Flood, Wells

When
June 24, 4:30 PM CST to 7:30 PM CST
Where
Wells County, 1.15 mi W of Hamberg to 1.81 mi ESE of Heimdal
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
47.773, -99.525

Heavy rain fell in the Hamberg area, with reports of around five inches. Water went over County Road 5, which is a primary paved road in Wells County. The edges of the road were washed out.

Hail, Sheridan

When
June 24, 5:00 PM CST to 5:03 PM CST
Where
Sheridan County, 4.55 mi SSE of McClusky
Measured
1.25 in hail
Reported by
Public
Coordinates
47.420, -100.410

Hail, Burleigh

When
June 24, 5:07 PM CST to 5:09 PM CST
Where
Burleigh County, 0.84 mi SW of Driscoll
Measured
0.88 in hail
Reported by
Public
Coordinates
46.840, -100.140

Thunderstorm Wind, Kidder

When
June 24, 5:20 PM CST to 5:22 PM CST
Where
Kidder County, 0.95 mi W of Steele
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
46.850, -99.920

A large portion of a tree blew over.

Hail, Kidder

When
June 24, 5:31 PM CST to 5:34 PM CST
Where
Kidder County, 1.42 mi E of Steele
Measured
1 in hail
Reported by
Public
Coordinates
46.850, -99.870

Hail, Kidder

When
June 24, 5:38 PM CST to 5:41 PM CST
Where
Kidder County, 0.94 mi W of Dawson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.870, -99.750

Thunderstorm Wind, Kidder

When
June 24, 5:38 PM CST to 5:41 PM CST
Where
Kidder County, 0.94 mi W of Dawson
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.870, -99.750

Hail, Kidder

When
June 24, 5:45 PM CST to 5:47 PM CST
Where
Kidder County, 1.58 mi WNW of Steele
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.860, -99.930

Hail, Stutsman

When
June 24, 5:55 PM CST to 5:57 PM CST
Where
Stutsman County, 5.53 mi N of Medina
Measured
1.75 in hail
Reported by
Public
Coordinates
46.960, -99.300

Hail, Stutsman

When
June 24, 6:08 PM CST to 6:11 PM CST
Where
Stutsman County, 8.49 mi NNW of Cleveland
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.990, -99.200

Hail, Foster

When
June 24, 6:08 PM CST to 6:11 PM CST
Where
Foster County, 8.34 mi S of Glenfield
Measured
1 in hail
Reported by
Public
Coordinates
47.330, -98.550

Hail, Stutsman

When
June 24, 6:13 PM CST to 6:15 PM CST
Where
Stutsman County, 8.49 mi NNW of Cleveland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.990, -99.200

Hail, Stutsman

When
June 24, 6:15 PM CST to 6:18 PM CST
Where
Stutsman County, 0.69 mi S of Buchanan
Measured
0.88 in hail
Reported by
Public
Coordinates
47.060, -98.830

Hail, La Moure

When
June 24, 7:49 PM CST to 7:52 PM CST
Where
La Moure County, 10.51 mi W of Edgeley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.360, -98.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2022Every state in 2022This day in weather historyThe tornado archive for North Dakota, 2022Warnings in North Dakota, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039895, 1039897, 1039917, 1039899, 1039900, 1039901, 1039902, 1039919, 1039903, 1039904, 1039905, 1039906, 1039908, 1039909, 1039910, 1039911, 1039912, 1039913, 1039914, 1039915, 1039916.